The Dangers of Fentanyl
POSTED March 6, 2023
What is it/why does it exist?: Fentanyl is the most common drug involved in drug overdoses. As reported by CDC in 2022, around 107,375 people in the United States died due to drug overdoses and drug poisoning and 67% of the deaths involved Fentany. Yet, many were unaware they were taking it. Fentanyl is legal on some occasions but can be dangerous to people with a low tolerance to opioids. When it’s prescribed by a doctor 2 milligrams is the legal dose for fentanyl. To put that into perspective, that’s about the same amount as 10-15 grains of table salt. For instance, doctors give cancer patients fentanyl nasal spray and patients with acute traumatic injuries to help with the pain. It can be given as a shot, patch or lozenges, which can be sucked on just like a cough drop. Fentanyl is similar to morphine but is also 50-100 times stronger.
Illegal Activity: Fentanyl is so cheap simply because it takes very little of it to get high and it’s easy to make. Fentanyl is also highly addictive; therefore, it’s highly profitable. Dealers have also been making it into different colors of the rainbow and making it look like candy like bright pills or powder. They are using it to avoid being detected, which means it appeals more to teenagers/young adults. This is dangerous because fentanyl is highly addictive and has risky side effects. These side effects include nausea, confusion, constipation, breathing problems, etc. According to the CDC, there were an estimated 109,000 people (in the 12 month period that ended March 2022) that died due to drug overdoses including Fentanyl. Two years before that, there were around 76,000 overdoses. That’s a 44% jump.
History: Fentanyl was first developed in 1959 and then introduced in the 1960s as an anesthetic. However, its connection to illegal drugs appears to have started around 20 years later. According to an article published in Transl Psychiatry, “Since 1979, fentanyl and its analogs have been synthesized in laboratories and sold as heroin substitutes or mixed with other illicitly sourced drugs, leading to an increase in fentanyl-related overdose deaths.”
Where it’s coming from: Recent studies have shown 99% of persecutor drugs are coming from China and some are also coming from Mexican drug dealers who are carting them into the United States.
Although fentanyl is most commonly used for cancer patients and oftentimes applied through a patch in the skin, this has led to a common misconception that fentanyl can be absorbed through the skin. This is not true and if someone is experiencing the symptoms of an overdose, you will be okay to touch them. These symptoms include the following:
- Small constricted “pinpoint” pupils
- Falling asleep/losing consciousness
- Slow, weak, no breathing
- Choking/gurgling sounds
- Limp body
- Cold/ clammy skin
- Discolored skin (especially in lips and nails)
How to help them:
If anyone you know is experiencing an overdose the best thing/s to do are:
- Call 911 immediately
- Try to keep the person awake and breathing
- Turn the person on their side to prevent them from choking
- Administer Naloxone if you have some (Naloxone is a live saving medication used for situations like this)
- Stay with the person until paramedics arrive